Missouri, 2023Hail and Damaging Winds in Missouri, September 23, 2023
September 23, 2023 · NWS SGF · 25 events in 8 counties and zones
A line of thunderstorms pushed through the region during the day. Winds measured up to 67 mph were reported with the strongest storms with widespread wind damage occurring across southwestern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms pushed through the region during the day. Winds measured up to 67 mph were reported with the strongest storms with widespread wind damage occurring across southwestern Missouri. Numerous trees were downed with some minor roof and vehicle damage occurring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 1:48 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 23, 1:48 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Sat Sep 23 2023
Key Messages:
1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.
2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.
3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023
Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.
Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.
Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.
As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri. Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.
Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.
.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023
In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.
The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Sep 23 2023
A few TSRA will move across central MO this afternoon though VFR
conditions will prevail across the TAF sites.
Another area of north-south orientated storms will develop
farther west over central Kansas by late afternoon becoming a broken
line of strong to severe thunderstorms moving through southwest
Missouri this evening into the night generating at least MVFR if
not periodic IFR conditions into early Sunday before the rain ends
northwest to southeast.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 PM CDT this evening through Sunday morning
for MOZ077-088-089-093>095-101>104.
KS...Flood Watch from 6 PM CDT this evening through Sunday morning
for KSZ101.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...RunnelsHazardous weather outlook, Sep 23, 2:01 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
301 PM CDT Sat Sep 23 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
301 PM CDT Sat Sep 23 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Significant lightning risk.
Significant excessive rainfall risk
DISCUSSION...
The threat exists for a few storms to reach severe limits over
portions of central Missouri this afternoon...though the main
concern will be the development of more widespread severe weather
developing over Kansas and moving across the region overnight.
The storms are expected to initially develop as supercells capable
of producing hails to the size of tennis balls as well as damaging
winds. The threat for tornadoes will also need to be monitored.
These storms will grow into a broken line capable of producing
winds of 60-70 mph as they move east of the I-49 corridor this
evening.
In addition to the severe weather potential, storms are expected
to be slow moving within a high moisture content region which
could lead to excessive rainfall and flooding. A Flood Watch has
been issued for extreme southeast Kansas into part of southwest
Missouri for tonight. Widespread rain amounts of 1 to 3 inches
will be possible, with localized amounts of 3 to 6 inches
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Non-severe storms will remain possible on Sunday, but should end
from west to east during the day and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight for
southeast Kansas across much of central and southwest Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Runnels
Thunderstorm Wind, St. Clair
- When
- September 23, 5:45 PM CST
- Where
- St. Clair County, 0.69 mi S of Appleton City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.190, -94.030
Multiple large limbs were reported down and several smaller trees were uprooted.
Thunderstorm Wind, St. Clair
- When
- September 23, 5:49 PM CST
- Where
- St. Clair County, 0.88 mi NE of Lindale
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.160, -94.040
Winds estimated at 58mph were reported.
Thunderstorm Wind, Benton
- When
- September 23, 6:20 PM CST
- Where
- Benton County, 2.14 mi NE of Warsaw
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.270, -93.350
A large tree was reported down on Lost Valley Road.
Thunderstorm Wind, St. Clair
- When
- September 23, 6:25 PM CST
- Where
- St. Clair County, 0.54 mi E of Roscoe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.970, -93.810
A large tree was reported down blocking SW 101 and Highway 82.
Thunderstorm Wind, St. Clair
- When
- September 23, 6:28 PM CST
- Where
- St. Clair County, 4.76 mi SW of Tiffin
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.900, -93.990
A wind gust of 67 mph was reported.
Thunderstorm Wind, St. Clair
- When
- September 23, 6:30 PM CST
- Where
- St. Clair County, 1.29 mi ESE of Raney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.940, -93.730
A large tree was reported down across State Highway V.
Thunderstorm Wind, St. Clair
- When
- September 23, 6:38 PM CST
- Where
- St. Clair County, 1.77 mi WSW of Taberville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.990, -94.030
A power line was reported down on a vehicle along SW Highway Y.
Thunderstorm Wind, Hickory
- When
- September 23, 6:45 PM CST
- Where
- Hickory County, 2.14 mi SSE of Weaubleau
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.870, -93.540
Minor roof damage was reported to an older model mobile home.
Hail, Polk
- When
- September 23, 6:55 PM CST
- Where
- Polk County, 3.21 mi NNW of Dunnegan
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -93.610
Quarter sized hail was reported.
Thunderstorm Wind, Hickory
- When
- September 23, 6:57 PM CST
- Where
- Hickory County, 1.49 mi NNE of Elkton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.870, -93.420
Trees were reported down across County Road 270 west of Highway 83.
Thunderstorm Wind, Hickory
- When
- September 23, 6:57 PM CST
- Where
- Hickory County, 0.88 mi NW of Elkton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.860, -93.440
Several trees were reported down on County Road 143 south of County Road 270.
Thunderstorm Wind, Polk
- When
- September 23, 7:05 PM CST
- Where
- Polk County, 0.69 mi S of Humansville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.790, -93.580
A wind gust of 56 mph was reported by a Skywarn spotter.
Thunderstorm Wind, Dade
- When
- September 23, 7:15 PM CST
- Where
- Dade County, Dadeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.480, -93.680
A large tree was reported down.
Hail, Barton
- When
- September 23, 7:27 PM CST
- Where
- Barton County, 2.82 mi ESE of Liberal
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.560, -94.480
Quarter sized hail was reported.
Thunderstorm Wind, Polk
- When
- September 23, 7:31 PM CST
- Where
- Polk County, 1.78 mi WSW of Graydon Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.440, -93.550
A large tree was reported down on a vehicle causing minor damage.
Thunderstorm Wind, Greene
- When
- September 23, 7:35 PM CST
- Where
- Greene County, 0.69 mi S of Walnut Grove
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -93.550
Winds were estimated at between 50 and 60 mph.
Thunderstorm Wind, Greene
- When
- September 23, 7:35 PM CST
- Where
- Greene County, 0.88 mi SW of Walnut Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -93.560
Several large limbs were reported down.
Thunderstorm Wind, Greene
- When
- September 23, 7:36 PM CST
- Where
- Greene County, 0.55 mi W of Ash Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 37.320, -93.590
Several large tree branches were reported down, some on homes. Minor damage occurred to a few homes.
Thunderstorm Wind, Greene
- When
- September 23, 7:56 PM CST
- Where
- Greene County, 0.88 mi NW of Ebenezer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.340, -93.330
Winds were estimated at 60mph.
Thunderstorm Wind, Christian
- When
- September 23, 8:15 PM CST
- Where
- Christian County, 1.77 mi SW of Ozark Airpark Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.030, -93.250
Several large limbs were reported down.
Thunderstorm Wind, Greene
- When
- September 23, 8:16 PM CST
- Where
- Greene County, 1.3 mi ENE of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.210, -93.280
Multiple large limbs were reported down.
Thunderstorm Wind, Greene
- When
- September 23, 8:17 PM CST
- Where
- Greene County, 2.14 mi SSE of Bois D Arc
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 37.220, -93.510
Several large trees were reported down along Farm Road 65 near Highway 266. A barn suffered moderate to major damage.
Thunderstorm Wind, Greene
- When
- September 23, 8:21 PM CST
- Where
- Greene County, 3.53 mi NW of Republic Westport Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.190, -93.490
Several trees were reported down, metal sign posts bent and multiple object were blown down.
Thunderstorm Wind, Polk
- When
- September 23, 8:30 PM CST
- Where
- Polk County, 2.19 mi E of Cliquot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.700, -93.440
Multiple large limbs were reported down.
Thunderstorm Wind, Greene
- When
- September 23, 8:34 PM CST
- Where
- Greene County, 0.88 mi SE of Wildwood Estates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.110, -93.240
Several limbs were reported down and minor shingle damage occurred to a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 23 to 24, 202321 injured · 38 events
- Flash Flooding and Hail in Oklahoma, September 23 to 24, 2023$740,000 · 3.85 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, September 23, 2023$97,000 · 3.25 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, September 23, 2023$30,000 · 18 events
- Hail and Damaging Winds in Missouri, September 23, 20232.5 in hail · 38 events
- Heat in Oklahoma, September 23, 202318 events
- Hail and Damaging Winds in Kansas, September 23, 20232.5 in hail · 9 events
- Coastal Flood in Virginia, September 23, 20236 events
- Hail and Damaging Winds in Nebraska, September 23, 20232 in hail · 6 events
- Flash Flooding in Virginia, September 23, 20236 events
- Hail in Nebraska, September 23, 20231.25 in hail · 4 events
- Coastal Flood in New Jersey, September 23, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139455, 1139436, 1139453, 1139448, 1139437, 1139447, 1139449, 1139454, 1139416, 1139450, 1139451, 1139438, 1139456, 1139415, 1139435, 1139439, 1139443, 1139440, 1139445, 1139444, 1139442, 1139452, 1139457, 1139446, 1139441.